Skip navigation

Erythema nodosum

Erythema nodosum is an inflammatory disorder that involves tender, red bumps (nodules) under the skin.

Causes

In about half of cases, the exact cause of erythema nodosum is unknown. Some cases may occur with:

Other disorders linked to this condition include leukemia, lymphoma, sarcoidosis, rheumatic fever, Bechet's disease, and ulcerative colitis.

The condition is more common in women than it is in men.

Symptoms

Erythema nodosum is most common on the shins, but it may also occur on other areas of the body (buttocks, calves, ankles, thighs, and arms).

The lesions begin as flat, firm, hot, red, painful lumps approximately an inch across. Within a few days they may become purplish, then over several weeks fade to a brownish, flat patch.

Other symptoms may include:

  • Fever
  • General ill feeling (malaise)
  • Joint aches
  • Skin redness, inflammation, or irritation
  • Swelling of the leg or other affected area

The red and inflamed skin symptoms may regress to a bruise-like appearance.

Exams and Tests

Your doctor can diagnose this condition by looking at your skin. Tests that may be done include:

  • Punch biopsy of a nodule.
  • Throat culture to rule out out a strep infection.
  • Chest x-ray to rule out sarcoidosis or tuberculosis.

Treatment

The underlying infection, drug, or disease should be identified and treated.

Treatment may include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce pain and swelling
  • Stronger anti-inflammatory medicines called steroids, taken by mouth or given as a shot.
  • Potassium iodide (SSKI) solution to clear up the nodules.
  • Salicylate medications to reduce acute inflammation.
  • Pain medicines (analgesics)
  • Rest
  • Raising the sore area (elevation)
  •  Hot or cold compresses to help reduce discomfort

Outlook (Prognosis)

Erythema nodosum is uncomfortable, but it is usually not dangerous.

 Symptoms usually go away within about 6 weeks, but may return.

When to Contact a Medical Professional

Call for an appointment with your health care provider if you develop symptoms of erythema nodosum.

References

Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician. 2007;75(5):695-700.

Update Date: 11/22/2011

Updated by: Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo